Minnesota, 2016Flash Flood in Minnesota, August 10, 2016
August 10, 2016 · NWS DLH · 1 event in 1 county or zone
Thunderstorms brought heavy rain to parts of the Minnesota North Shore the evening of August 10th. There was flooding over Highway 61 near Silver Bay, MN.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brought heavy rain to parts of the Minnesota North Shore the evening of August 10th. There was flooding over Highway 61 near Silver Bay, MN. There were reports of total rainfall ranging from about 2 to around 6.5 near the Silver Bay area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 10, 7:11 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 10, 7:11 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
811 PM CDT WED AUG 10 2016
.UPDATE...
Issued at 811 PM CDT Wed Aug 10 2016
A west to east area of showers/storms continued to impact portions
of the Iron Range and Arrowhead this evening with spotter reports
of 3 to 5.5 inches in the Silver Bay area. The latest radar trend
has been for the intensity of the storms to diminish some and the
latest HRRR suggests that will continue. More showers and storms
were occurring further south through the Twin Ports and down the
Interstate 35 corridor. Stronger storms were also ongoing over
portions of central and southern Minnesota and back across the
Dakotas. We expect more showers and storms to move back north into
the Brainerd Lakes/Walker/Aitkin areas toward Grand Rapids later
this evening into the overnight hours as the LLJ strengthens. The
various models including the CAMs differ in the exact location of
the stronger storms overnight, but the overall trend of shifting
them east with time later tonight further into northern Wisconsin
is fairly consistent. We will maintain the current Flash Flood
Watch as is for now.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 330 PM CDT Wed Aug 10 2016
At 330 PM, it was relatively dry across the Northland. The
exception was in the Brainerd Lakes area, where a cluster of
thunderstorms was located over southeastern Crow Wing County.
Another large cluster of thunderstorms was poised to move into the
southwest CWA from the west this afternoon. Temperatures were held
to the 60s across portions of northeastern Minnesota, with temps
in northwest Wisconsin in the mid 80s in spots. Dewpoints were in
the lower 70s south of the developing warm front.
The warm front as of mid afternoon was located across central
Minnesota, and into far northern Wisconsin. Surface analysis
indicates high surface based CAPE south of the warm front, with
relatively stable air across northeastern MN due to easterly winds
and earlier convection. The area we will continue to monitor is
the area along and north of the strongest west to east instability
gradient, essentially our southern CWA. Showers and thunderstorms
will continue to grow upscale during the late afternoon and
evening, and then evolve into a potential flash flood scenario as
the night wears on. Issued a flash flood watch earlier for
portions of NE MN and far NW WI. Still think this area is most
likely to see the flooding, but will need to watch for other
possible flooding and adapt as needed. The other area of concern
would be the rest of our northern Wisconsin area. Much of the
Brainerd Lakes region saw 1 to 2 inches of rain overnight, with a
few locations indicating more than 2 inches.
The showers and storms will continue into Thursday as well,
especially over the south and east. Will continue to watch for the
possibility of flooding on Thursday and Thursday night as well.
.LONG TERM...(Thursday night through Wednesday)
Issued at 330 PM CDT Wed Aug 10 2016
The heavy rain will finally end west to east Thursday evening across
NE MN and will exit NW WI by sunrise Friday morning. The storm
system that has brought the heavy rain moves to the east as a ridge
builds into the region. There will still be a chance for a
thunderstorm Friday as some instability remains over the area.
Cooler air will push into the region for the weekend with
scattered showers possible through the weekend. Warmer
temperatures will return for the beginning of next week with
another chance of thunderstorms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 646 PM CDT Wed Aug 10 2016
A warm frontal boundary stretched from northern Wisconsin west
across central Minnesota into South Dakota early this evening.
Strong thunderstorms were occurring from northern Minnesota and
Upper Michigan into South Dakota. These storms were north of,
along, and south of the front with the boundary, warm air
advection, FGEN all contributing to lifting a very moist airmass
with PWAT values 1.6 to 2 inches across the region. The storms
were ACTING to suppress the northward movement of the front for
the time but as the night progresses and the LLJ increases, we
expect additional storm development. IFR and even brief LIFR
conditions have occurred as the strongest storms moved through and
we expect that to continue. We also expect a gradual drop in
ceilings to MVFR and even IFR overnight with the lowest
VSBYS/ceilings around Lake Superior where an onshore flow will
persist.
The front will lift further north on Thursday and an area of low
pressure and cold front will then move into the region. More
showers/storms will be possible through Thursday and they may have
to be included in more of the TAF sites and later updates will
continue to refine the timing.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 61 78 64 76 / 100 90 60 20
INL 62 79 59 75 / 70 40 30 50
BRD 69 84 65 79 / 90 60 30 10
HYR 70 86 65 80 / 80 80 70 20
ASX 63 82 63 77 / 90 100 70 30
&&
.DLH Watches/Warnings/Advisories...
WI...Flash Flood Watch through Thursday morning for WIZ001-006.
Beach Hazards Statement until 5 AM CDT Thursday for WIZ001.
MN...Flash Flood Watch through Thursday morning for MNZ018-019-025-
026-033>038.
Beach Hazards Statement until 5 AM CDT Thursday for MNZ037.
LS...Small Craft Advisory until 5 AM CDT Thursday for LSZ121-140>148.
&&
UPDATE...Melde
SHORT TERM...DAP
LONG TERM...Stewart
AVIATION...MeldeHazardous weather outlook, Aug 10, 2:51 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
351 PM CDT WED AUG 10 2016
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
351 PM CDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AFTER A BREAK IN THE PRECIPITATION FOR MUCH OF THE AREA THIS
AFTERNOON...WE WILL SEE REDEVELOPMENT OF THUNDERSTORMS LATE THIS
AFTERNOON AND INTO THIS EVENING AS STORMS DEVELOP ALONG AND NORTH
OF A DEVELOPING WARM FRONT IN CENTRAL MINNESOTA AND NORTHERN
WISCONSIN. SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. THE THREAT IS
INCREASING FOR THE POTENTIAL OF FLASH FLOODING AS WELL LATER TODAY
AND ESPECIALLY TONIGHT. AS A RESULT...THE NATIONAL WEATHER SERVICE
HAS ISSUED A FLASH FLOOD WATCH FOR AREAS ALONG AND SOUTH OF THE
HIGHWAY 2 CORRIDOR IN MINNESOTA AND FAR NORTHWEST WISCONSIN. SEE
THE LATEST FLOOD PRODUCTS FOR DETAILED INFORMATION CONCERNING THE
POTENTIAL FOR FLOODING.
IN ADDITION...STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF
RIP CURRENTS TODAY AND THIS EVENING...MAINLY IN THE DULUTH ENTRY
AFFECTING PARK POINT BEACH IN DULUTH. AS A RESULT...THERE IS A
HIGH RISK OF RIP CURRENTS INTO THE NIGHT. SEE THE LATEST BEACH
HAZARDS STATEMENT FOR DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY ACROSS NORTHWEST
WISCONSIN...WITH THE STRONGEST STORMS PRODUCING HEAVY RAINFALL AND
GUSTY WINDS. MORE STORMS ARE POSSIBLE THROUGHOUT THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS MAY BE NEEDED TONIGHT. A PRELIMINARY HEADS UP
CALL HAS ALREADY BEEN MADE TO AMATEUR RADIO GROUPS.
LSZ121-140>148-111030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
351 PM CDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG ONSHORE WINDS WILL CREATE HIGH WAVES THROUGH TONIGHT...MAKING
FOR DANGEROUS CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS
IN EFFECT THROUGH TONIGHT. SEE THE LATEST MARINE PRODUCTS FOR
DETAILED INFORMATION.
STRONG TO SEVERE THUNDERSTORMS WITH HIGH WINDS AND HAIL ARE POSSIBLE
LATE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY.
THUNDERSTORMS ARE ALSO POSSIBLE INTO FROM FRIDAY INTO
SATURDAY...AND AGAIN FROM MONDAY TO WEDNESDAY NEXT WEEK.
DAP
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, Aug 10, 7:19 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
819 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HEAVY RAIN 1 W SILVER BAY 47.29N 91.30W
08/10/2016 M3.00 INCH LAKE MN CO-OP OBSERVER
.
&&
KLHLocal storm report, Aug 10, 7:20 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
820 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 1 W SILVER BAY 47.29N 91.30W
08/10/2016 U4.00 INCH LAKE MN CO-OP OBSERVER
1 INCH OVER PAST 40 MINUTES.
&&
KLHLocal storm report, Aug 10, 7:32 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
832 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 1 W SILVER BAY 47.29N 91.30W
08/10/2016 M4.00 INCH LAKE MN CO-OP OBSERVER
1 INCH OVER PAST 40 MINUTES. CORRECTED OB TO
MEASURED.
&&
KLHSpecial weather statement, Aug 10, 7:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
855 PM CDT WED AUG 10 2016
WIZ006>008-110245-
WASHBURN-SAWYER-BURNETT-
855 PM CDT WED AUG 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SAWYER...
EASTERN BURNETT AND WASHBURN COUNTIES...
AT 855 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR WEBB LAKE WISCONSIN...TO NEAR CUMBERLAND...AND MOVING EAST AT 25
MPH.
WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
TREGO AROUND 915 PM CDT.
MINONG AROUND 925 PM CDT.
HAYWARD AND BIRCHWOOD AROUND 945 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SISSABAGAMA LAKE...
SPRINGBROOK...LAMPSON...SARONA...BIRCH ISLAND LAKE...LITTLE
SISSABAGAMA LAKE...TOTAGATIC FLOWAGE...MCKENZIE LAKE...EARL AND
ANGUS.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4573 9215 4573 9216 4614 9215 4615 9144
4564 9147 4564 9215
TIME...MOT...LOC 0155Z 258DEG 24KT 4601 9205 4554 9207
DAPLocal storm report, Aug 10, 8:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
921 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HEAVY RAIN 1 S SILVER BAY 47.27N 91.28W
08/10/2016 M6.58 INCH LSZ143 MN MESONET
RAINFALL SINCE 530 PM/3.75 HRS. MESONET
STATION AT SILVER BAY SAFE HARBOR.
&&
KLHLocal storm report, Aug 10, 8:22 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
922 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HEAVY RAIN 1 W SILVER BAY 47.29N 91.30W
08/10/2016 M4.16 INCH LAKE MN CO-OP OBSERVER
.
&&
KLHFlash Flood, Lake
- When
- August 10, 8:25 PM CST
- Where
- Lake County, 0.98 mi NNE of East Beaver Bay to 0.98 mi NE of East Beaver Bay
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.282, -91.269
Thunderstorms brought heavy rain to parts of the North Shore. There was flooding over Highway 61 between mile markers 53 and 54.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New York, August 10, 20162 deaths · 1 event
- Rip Current in Florida, August 10, 20161 death · 2 injured · 1 event
- Lightning Strike in Ohio, August 10, 20161 death · 1 event
- Rip Current in Wisconsin, August 10, 20161 death · 1 event
- Flash Flooding and Flooding in Wisconsin, August 10 to 16, 2016$5.7 million · 14 events
- Flash Flooding and Hail in North Dakota, August 10, 2016$1.9 million · 3 in hail · 30 events
- Flash Flooding and Flood in Minnesota, August 10 to 11, 2016$295,000 · 2 in hail · 33 events
- Tornado and Damaging Winds in New York, August 10, 2016$617,000 · EF0 · 8 events
- Flash Flooding and Heavy Rain in Minnesota, August 10 to 11, 2016$240,000 · 6 events
- Flash Flooding and Hail in North Dakota, August 10 to 11, 2016$53,000 · 1.5 in hail · 9 events
- Flash Flood in Indiana, August 10, 2016$75,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2016$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657043.